Necrotizing hepatitis after taking herbal medication

Necrotizing hepatitis after taking herbal medication (extracts of kava or of common or lesser celandine)
Strahl S, Ehret V, Dahm HH, Maier KP
DEUTSCHE MEDIZINISCHE WOCHENSCHRIFT 123: (47) 1410-1414 NOV 20 1998

Abstract: History and clinical findings: Two unrelated women, aged 39 and 42 years, had been admitted (at different times) to hospital because of recurrence of an aetiologically uncertain acute hepatitis. Both patients had a history of acute hepatitis with GPT concentration of 796 and 755 U/I, respectively. Each of them had experienced recurrences of hepatitis, each of them preceded by taking herbal remedies as alternative medication, containing kava or common (or lesser) celandine, respectively. In each patient physical examination had been unremarkable.

Investigations: Maximal values of GPT in the two patients were 422 and 350 U/I, respectively. Viral, autoimmune and metabolic causes of the hepatitis were excluded. In each of them liver biopsy revealed the picture of acute necrotizing hepatitis.

Diagnosis, treatment and course: As it was supected that the hepatitis was medication-induced, the intake of the mentioned herbal preparations was stopped. The liver function tests quickly became normal.

Conclusion: In view of the rapid response to their withdrawal, a causal connection between intake of the herbal preparations and the recurrences of acute hepatitis is the most likely explanation in both cases.

Advertisement
Hepatitis C Primer Home

What is Hepatitis How is Hepatitis Transmitted

Long-term Prognosis

Complications of HCV Liver Biopsy Treatment Info (Interferon, Herbal, etc) Lab Tests (PCR, Genotype,etc.) Nutrition & Alternative Info

Patient Information (Support Groups, Doctor Listing, etc) Related Webpages Transplant Info Site Search HCV Webrings Guestbook FAQ & Disclaimers